Hail, Custer
- When
- July 4, 6:04 PM MST
- Where
- Custer County, 4 mi E of Custer
- Measured
- 1.75 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 43.770, -103.520
A severe thunderstorm developed over the central Black Hills and moved slowly southeast. The storm produced hail to golf ball size across Custer State Park and eastern Custer County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over the central Black Hills and moved slowly southeast. The storm produced hail to golf ball size across Custer State Park and eastern Custer County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 4, 4:19 PM MST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 519 PM MDT FRI JUL 4 2014 .SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT ISSUED AT 230 PM MDT FRI JUL 4 2014 BROAD UPPER LEVEL RIDGE IN PLACE OVER THE CENTRAL CONUS WITH SEVERAL SUBTLE DISTURBANCES ADVANCING EAST IN WESTERLY FLOW. STAUNCH EML OVER THE REGION PROVING PLENTY OF STRONG CAPPING. HOWEVER...A WEAK IMPULSE WILL ADVANCE OVER THE FA LATE THIS AFTERNOON AND EVENING AND PROVIDE UPPER LEVEL SUPPORT FOR ISOLD TO SCT TS...AS WELL AS SUPPORTING A SFC TROUGH THROUGH THE REGION. WARM WESTERLY FLOW WILL CONTINUE THROUGH THE PERIOD WITH ANOTHER WEAK IMPULSE POSSIBLY SUPPORTING ANOTHER CHANCE FOR SHRA/TS BY SAT AFTERNOON...MAINLY ACROSS NW SD AND THE BLACK HILLS. LINGERING ELEVATED CONVECTION HAS SHIFTED EAST OF THE FA...WITH STRONG INSOLATION ONGOING. AMPLE LL MOISTURE IS IN PLACE ACROSS THE FA WITH DEWPOINTS PUSHING 70 AT SOME LOCATIONS. MOISTURE IS VERY SHALLOW AS INDICATED BY THIS MORNING/S SOUNDING...WITH THE HIGHER TERRAIN OF THE BH AND NE WY SEEING DEWPOINTS IN THE 40S AND 50S. ML CAPES OF 1500-3000 J/KG ARE IN PLACE OVER THE SD PORTION OF THE FA...LOCALLY HIGHER IN SOME AREAS. LL SFC TROUGH WILL TIME INTO WESTERN SD AT PEAK HEATING WITH UPPER LEVEL SUPPORT PER THE ADVECTING MID LEVEL IMPULSE...LIKELY SUPPORTING SCT TO ISOLD CONVECTION OVER NE WY AND THE BH. HIRES MODELS INDICATE CONVECTION /ACCENTUATED BY THE LL SFC TROUGH OVER THE REGION/ WILL DEVELOP AND EVENTUALLY PUSH INTO THE SD PLAINS ESP IF STORM GENERATED COLD POOLS CAN BECOME DEEP ENOUGH TO COUNTERACT STRONG CAPPING. THERE IS THE POTENTIAL FOR A FEW SEVERE STORMS...ESP GIVEN 25 TO 30 KNOTS OF DEEP LAYER 0-6KM SHEAR /LOCALLY ENHANCED OVER THE BLACK HILLS/ AND IF STORMS CAN ROOT IN DEEPER LL MOISTURE ON THE SD PLAINS. IF CONVECTION CAN SUSTAIN THIS EVENING LONG ENOUGH FOR THE EXPECTED SOUTHERLY LLJ TO DEVELOP...CONVECTION WOULD BE EXPECTED TO CARRY EAST ACROSS SCENTRAL SD. LEFT POPS IN THE LOW CHANCE CAT MOST PLACES GIVEN STAUNCH CAPPING INVERSION...RESULTING IN AT MOST SLIGHT CHANCE POPS MOST LOCATIONS AWAY FROM THE BLACK HILLS. SAT...THERMAL RIDGE WILL SHIFT EAST OVER THE REGION. THIS WILL RESULT IN VERY WARM CONDITIONS FOR THE FA...WITH HIGHS GENERALLY IN THE 90S. HAVE REMAINED ON THE COOL SIDE OF GUIDANCE GIVEN CONTINUED CONCERNS ON WARM MOS BIAS PER ONGOING MOIST SOIL CONDITIONS. OTHERWISE...A WEAK IMPULSE AND ASSOCIATED SFC TROUGH WILL PUSH INTO THE WESTERN FA...POSSIBLY SUPPORTING AFTERNOON SCT SHRA/TS ACROSS NW SD. OTHER DIURNAL CONVECTION WILL BE POSSIBLE OVER THE CENTRAL/NORTHERN BLACK HILLS WHERE THE SFC TROUGH AND MID RIDGE CONVERGENCE MAY WORK IN TANDEM TO SUPPORT A STORM OR TWO. PREFERRED SLIGHT CHANCE POPS GIVEN OVERALL WEAK FORCING WITH SHALLOW LL MOISTURE. && .LONG TERM...SUNDAY THROUGH FRIDAY ISSUED AT 230 PM MDT FRI JUL 4 2014 UPPER LEVEL FLOW WILL BE ZONAL ON SUNDAY...BUT TRANSITION TO NORTHWESTERLY FLOW EARLY NEXT WEEK AS RIDGING BUILDS AGAIN OVER THE WESTERN STATES. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BEGIN TO INCREASE LATE IN THE WEEKEND...AND ESPECIALLY EARLY NEXT WEEK...AS A SERIES OF UPPER LEVEL DISTURBANCES SLIDE SOUTHEAST ACROSS THE NORTHERN PLAINS. THE BETTER CHANCES FOR PRECIPITATION GENERALLY LOOK TO BE OVER NORTHEAST WY...THE BLACK HILLS AREA...AND SOUTHWESTERN SD NEXT WEEK... ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. TEMPERATURES WILL DROP BACK TO NEAR AVERAGE LEVELS BY MONDAY AND STAY THAT WAY THROUGH MUCH OF THE WEEK. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 518 PM MDT FRI JUL 4 2014 VFR CONDITIONS ARE GENERALLY EXPECTED THROUGH THE PERIOD. ISOLATED TSRA ARE POSSIBLE THIS EVENING...ESPECIALLY FROM THE BLACK HILLS INTO SOUTHWESTERN SD. ANY STRONGER STORMS WILL PRODUCE LOCAL MVFR CONDITIONS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...JC LONG TERM...26 AVIATION...HELGESON
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RAPID CITY SD 746 AM MDT FRI JUL 4 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-051300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 746 AM MDT FRI JUL 4 2014 /846 AM CDT FRI JUL 4 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY OVER MOST OF THE AREA...WITH THE BEST CHANCE OVER THE BLACK HILLS THIS AFTERNOON. A FEW SEVERE STORMS ARE POSSIBLE OVER WESTERN SOUTH DAKOTA...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE BLACK HILLS SATURDAY...WITH A CHANCE OF THUNDERSTORMS EACH DAY NEXT WEEK MONDAY THROUGH THURSDAY. THE PROBABILITY FOR SEVERE WEATHER REMAINS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY JC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
556 PM MDT FRI JUL 4 2014
SDZ028-050045-
CENTRAL BLACK HILLS SD-
556 PM MDT FRI JUL 4 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PENNINGTON COUNTY UNTIL
645 PM MDT...
AT 555 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
TWO STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MYSTIC TO HILL
CITY...AND MOVING SOUTH AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
HILL CITY...
MYSTIC...
HARNEY PEAK...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4414 10379 4414 10351 4396 10346 4386 10349
4386 10370
TIME...MOT...LOC 2356Z 356DEG 10KT 4411 10365 4396 10362
HELGESONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
621 PM MDT FRI JUL 4 2014
SDZ028-029-050115-
CENTRAL BLACK HILLS SD-SOUTHERN BLACK HILLS SD-
621 PM MDT FRI JUL 4 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CUSTER AND WESTERN
PENNINGTON COUNTIES UNTIL 715 PM MDT...
AT 618 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HILL CITY...MOVING SOUTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HILL CITY...
HARNEY PEAK...
SYLVAN LAKE...
MOUNT RUSHMORE...
KEYSTONE...
HAYWARD...
STOCKADE LAKE...
CENTER LAKE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4394 10364 4399 10346 4387 10332 4385 10332
4372 10354
TIME...MOT...LOC 0021Z 329DEG 9KT 4391 10355
HELGESONThe Rapid City radar (KUDX), 68 km away, was scanning. The volume nearest the first event began at 01:04 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527360, 527362, 527363, 527364.